Virginia, 2013Lightning Strike in Virginia, July 17, 2013
July 17, 2013 · NWS RNK · 1 event in 1 county or zone
A thunderstorms produced a lightning that struck a gas station along I-81.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorms produced a lightning that struck a gas station along I-81.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 7:31 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 17, 7:31 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT WED JUL 17 2013
.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE JUST WEST OF THE APPALACHIANS
WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE END OF THE WEEK.
WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA
THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS
AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END
OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS
WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 800 PM EDT WEDNESDAY...
UPDATING POPS BASED ON 800 PM RADAR IMAGE. STILL A FEW STRONG
STORMS TO DEAL WITH THIS EVENING ACROSS NW NC HIGH COUNTY AND SE
WV...GREENBRIER TO SUMMERS. LIGHTNING ACTIVITY DROPPING OFF
QUICKLY THIS EVENING...HOWEVER...STILL SOME STRONG CAPE IN AREAS
THAT DID NOT SEE STORMS THIS AFTERNOON...PARTICULAR THE PIEDMONT.
THIS AFTERNOON AND EVENING STORMS DROPPED SOME HAIL...BUT IT HAS
BEEN MOSTLY HEAVY RAINERS. RADAR ESTIMATING 4 INCH RAINFALL RATES
IN MOST OF THE STRONGER STORMS. MOUNT AIRY HAD 4.5 INCHES OF RAIN
IN 90 MINUTES. ACTIVITY SHOULD WEAKEN THROUGH THE EVENING THEN FOG
WILL DEVELOP THROUGH THE EARLY MORNING HOURS.
AS OF 240 PM EDT WEDNESDAY...
WIDELY SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS THE NORTH
THIS AFTERNOON WHERE HIGHER INSTABILITY RESIDES WITH MORE
MULTICELL CLUSTERS ALONG THE SRN BLUE RIDGE PER LIGHT EASTERLY
FLOW INTO AN AXIS OF VERY HIGH SURFACE THETA-E. HOWEVER FORCING
ALOFT REMAINS RATHER WEAK WITH PULSE NATURE DEEPER STORMS DRIVEN
BY STEEP LAPSES AND AIDED BY OUTFLOW FROM EARLIER SHRA TO THE
NORTH. LATEST NAM SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SCENARIO ATTM WITH MORE CONVECTION EARLY ON BEFORE ACTUALLY
DECREASING THIS EVENING AS THE CORE OF THE UPPER VORT SHIFTS OFF
TO THE SW. THUS RUNNING WITH THE HIGHER SCATTERED POPS OVER THE
WEST/SW INTO EARLY THIS EVENING...THEN QUICKLY CUTTING BY MIDNIGHT
AS ACTION SHOULD BE ISOLATED BY THEN IF NOT SOONER. OTRW EXPECTING
MORE CLEARING AFTER MIDNIGHT WITH FOG FILLING IN ACROSS THE
VALLEYS AND WHERE HEAVY RAIN OCCURRED FROM EARLIER IN THE DAY.
LOWS AGAIN ON THE WARM/MUGGY SIDE BUT MAINLY 65-70 WEST AND LOW
70S EAST.
UPPER SUPPORT EVEN MORE LACKING ON THU WITH PART OF THE 5H RIDGE
OVERHEAD AND THE RESIDUAL TROF AXIS FARTHER TO THE SW. FLOW AT ALL
LEVELS VERY WEAK WHILE FOCUS FOR CONVECTION LOOKS TIED TO OLD
OUTFLOW AND PERHAPS OROGRAPHIC DIFF HEATING. HOWEVER THE LOW LEVEL
FLOW STARTS TO TURN A LITTLE MORE SE ACROSS THE FAR WEST LATER IN
THE AFTERNOON WHICH SHOULD ACT TO INCREASE COVERAGE THERE A BIT
MORE. IN ADDITION...ANY SUBTLE FEATURE THAT MODELS FAIL TO PICK UP
COULD BE ENOUGH TO SPARK ISOLATED COVERAGE SO BASICALLY RUNNING
WITH A SHOTGUN TYPE PATTERN FOR SCTD POPS THU WITH HIGHER CHANCES
WESTERN THIRD AND LEAST EAST WHERE A LITTLE DRIER ALOFT. HIGH
TEMPS SHOULD BE SIMILAR TO WED GIVEN ONLY A SLIGHT DECREASE IN
THICKNESS SO LOW/MID 90S LIKELY AGAIN EAST WITH 80S WEST.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT WEDNESDAY...
500 MB HEIGHTS FALL SLIGHTLY AS UPPER TROF BECOMES ESTABLISHED OVER
THE NORTHEAST UNITED STATES. WILL HAVE ANY ONGOING STORMS FROM
THURSDAY CONTINUE WELL INTO THURSDAY EVENING.
NO ORGANIZED TRIGGERS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. WILL
HAVE CHANCE PROBABILITIES IN AFTER NOON. BY SATURDAY...FORECAST AREA
GETS INTO RIGHT REAR QUADRANT OF UPPER JET AND THIS LIFT WILL HELP
BROADEN THE AREAL COVERAGE OF PRECIPITATION SATURDAY.
FORECAST AREA IS STILL AHEAD OF THE COLD FRONT THROUGH SATURDAY.
LITTLE CHANGE IN AIR MASS. GUIDANCE LOOKED REASONABLE FOR HIGHS AND
LOWS THROUGH THE PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1140 AM EDT WEDNESDAY...
BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE
NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST
THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE
IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE
EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND
NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO
SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS
THE CAROLINAS AND TENNESSEE VALLEY SUNDAY THROUGH TUESDAY. DUE TO
THE CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A
NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE
HAZARDOUS WEATHER OUTLOOK.
WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE
OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW
TEMPERATURES.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 830 PM EDT WEDNESDAY...
CONVECTION WILL DISRUPT AIR TRAVEL TO LWB/BLF THIS EVENING. A
LINE OF CONVECTION SHOULD REMAIN IN THE VICINITY OF THE AIRPORTS
THROUGH 1000 PM. THERE IS ALSO ANOTHER LINE OF STORMS ACROSS
NORTHWEST NC HIGHLAND THIS EVENING. THESE STORMS ARE TRACKING TO
THE SOUTHWEST AND SHOULD DISSIPATE THROUGH THE EVENING. STILL
SOME INSTABILITY TOWARDS DANVILLE. CAN NOT RULE OUT AN OVER NIGHT
SHOWERS ACROSS SOUTHSIDE.
CYCLE OF FOG FORMATION CONTINUES OVERNIGHT INTO THU MORNING AT
THE USUAL LOCATIONS AND IN AREAS THAT RECEIVE RAIN THIS
AFTERNOON/EVENING.
SUPPORT A BIT LESS FOR TSRA ON THURSDAY ALTHOUGH COULD SEE AN
ISOLATED STORM POP UP ACROSS THE MOUNTAINS ABOUT ANYWHERE DURING
THE AFTERNOON. APPEARS BEST LOCATIONS TO SEE CONVECTION WILL BE
MAINLY KBLF/KLWB BUT BEYOND THE END OF THE VALID TAF PERIOD LATER
THU SO LEAVING OUT MENTION FOR NOW.
FOR FRIDAY AND BEYOND...PROGRESSIVELY MORE COVERAGE OF STORMS
BY THE WEEKEND AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO
BUILD SOUTH INTO THE GREAT LAKES. A BOUNDARY WILL BE SINKING SOUTH
INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VSBYS/CIGS CAN
BE EXPECTED IN SHRA/TSRA ACROSS THE MOUNTAINS SATURDAY...AND AT
TIMES ACROSS MUCH OF THE REGION SUNDAY. FRONT SHOULD STALL OUT
NEAR THE REGION EARLY NEXT WEEK WITH A CONTINUED SCATTERING OF
MAINLY DIURNALLY DRIVEN SHRA/TSRA INTO AT LEAST MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KK/RCS/WP
Hazardous weather outlook, Jul 17, 7:50 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT WED JUL 17 2013
NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
190100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
850 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AT
THIS TIME. SCATTERED THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING
FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ006-VAZ044>047-058-059-190100-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
850 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AT
THIS TIME. ISOLATED THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH
HUMIDITY WILL AGAIN RESULT IN HEAT INDICES OF AROUND 100 DEGREES
THURSDAY AFTERNOON.
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Local storm report, Jul 17, 8:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG BOONE 36.21N 81.67W
07/17/2013 WATAUGA NC 911 CALL CENTER
TREE DOWN ON WHITE LAUREL ROAD AND ELK CREEK ROAD
&&
MSPORERSpecial weather statement, Jul 17, 8:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT WED JUL 17 2013
VAZ011-WVZ042-044-180145-
GILES VA-MONROE WV-MERCER WV-
918 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PETERSTOWN...MOVING TO THE WEST AT 20
MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NARROWS...
PETERSTOWN...
ATHENS...
RICH CREEK...
AND WILLOWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3746 8091 3743 8086 3747 8083 3748 8076
3737 8070 3726 8100 3727 8101 3730 8098
3729 8106 3744 8111
TIME...MOT...LOC 0115Z 78DEG 18KT 3740 8081
MBSSpecial weather statement, Jul 17, 8:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT WED JUL 17 2013
NCZ002-003-019-180215-
ALLEGHANY NC-SURRY NC-WILKES NC-
928 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 1015 PM EDT
* AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOTTOM...MOVING TO THE WEST AT 15 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
SPARTA...
TRAPHILL...
BOTTOM...
AND BARRETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3648 8124 3656 8083 3656 8078 3640 8071
3622 8112
TIME...MOT...LOC 0123Z 69DEG 12KT 3646 8084
MBSSpecial weather statement, Jul 17, 8:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT WED JUL 17 2013
VAZ009-012-180200-
SMYTH VA-WYTHE VA-
931 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
WESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1000 PM EDT
* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RURAL RETREAT...MOVING TO THE WEST AT 15
MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
SUGAR GROVE...
CROCKETT...
NEBO...
AND MARION WYTHEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3699 8124 3688 8117 3673 8144 3692 8153
TIME...MOT...LOC 0128Z 69DEG 12KT 3691 8128
MBS
Special weather statement, Jul 17, 8:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT WED JUL 17 2013
VAZ007-010-011-WVZ042-180230-
GILES VA-BLAND VA-TAZEWELL VA-MERCER WV-
954 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COALDALE TO
CHAPEL...MOVING TO THE WEST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKY GAP...
BLUEFIELD...
CLEAR FORK...
MERCER COUNTY AIRPORT...
AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3727 8144 3727 8142 3731 8140 3732 8137
3738 8134 3738 8133 3727 8079 3719 8111
3726 8146
TIME...MOT...LOC 0149Z 79DEG 15KT 3736 8132 3728 8095
MBSSpecial weather statement, Jul 17, 8:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT WED JUL 17 2013
VAZ007-180230-
TAZEWELL VA-
955 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR AMONATE...MOVING TO THE WEST AT 5 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF...
BANDY...
AND AMONATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3720 8178 3720 8176 3724 8174 3724 8172
3720 8168 3721 8155 3722 8154 3722 8153
3716 8151 3707 8176 3719 8179
TIME...MOT...LOC 0153Z 81DEG 6KT 3719 8162
MBSLightning, Wythe
- When
- July 17, 9:00 PM EST
- Where
- Wythe County, 1.3 mi WSW of Blacklick
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -81.270
Lightning struck a gas station on Interstate 81 at exit 60. Circuit boards on several gas pumps were damaged and had to be replaced.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465270.